Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 71, NWS Memphis, TN

June 18, 2023Fayette County, Hardeman County, Tennessee

NWS Memphis, TN issued this tornado warning at Jun 18, 2023, 8:56 PM CDT for Fayette County, Hardeman County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2023, 8:56 PM CDT (01:56 UTC)
Expired
Jun 18, 2023, 9:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fayette County, TN, Hardeman County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

193 
WFUS54 KMEG 190156
TORMEG
TNC047-069-190230-
/O.NEW.KMEG.TO.W.0071.230619T0156Z-230619T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
856 PM CDT Sun Jun 18 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Fayette County in west Tennessee...
  West central Hardeman County in west Tennessee...

* Until 930 PM CDT.
    
* At 856 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Somerville, or 17 miles east of Collierville,
  moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Somerville, Williston, Grand Junction and Pattersonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3512 8947 3521 8947 3523 8912 3505 8915
TIME...MOT...LOC 0156Z 276DEG 25KT 3515 8941 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJ
2 follow-up statements
947 
WWUS54 KMEG 190210
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
910 PM CDT Sun Jun 18 2023

TNC047-069-190230-
/O.CON.KMEG.TO.W.0071.000000T0000Z-230619T0230Z/
Fayette TN-Hardeman TN-
910 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN FAYETTE AND WEST CENTRAL HARDEMAN COUNTIES...
    
At 910 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Lagrange, or 18 miles southwest of
Bolivar, moving east at 25 mph.

HAZARD...Tornado and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Williston, Grand Junction and Pattersonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3511 8941 3519 8939 3523 8912 3505 8915
TIME...MOT...LOC 0210Z 278DEG 24KT 3513 8930 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MJ
914 
WWUS54 KMEG 190221
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
921 PM CDT Sun Jun 18 2023

TNC047-069-190231-
/O.EXP.KMEG.TO.W.0071.000000T0000Z-230619T0230Z/
Fayette TN-Hardeman TN-
921 PM CDT Sun Jun 18 2023

...THE TORNADO WARNING FOR SOUTHEASTERN FAYETTE AND WEST CENTRAL
HARDEMAN COUNTIES WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 100 AM CDT for west
Tennessee.

LAT...LON 3511 8941 3519 8939 3523 8912 3505 8915
TIME...MOT...LOC 0221Z 276DEG 25KT 3512 8921 

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 6:08 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 6:08 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023

...New AVIATION...

.SYNOPSIS...
Issued at 312 PM CDT Sun Jun 18 2023

Strong to severe storms are expected to develop this evening.
Damaging winds, large hail, heavy rain, and a few tornadoes are
possible. The window for severe weather looks to be from 5PM
through midnight for our forecast area. An upper low will stall
over the Tennessee Valley through mid to late week. Scattered
showers and thunderstorms will affect areas along and east of the
Mississippi River. Slightly cooler than normal high temperatures
will prevail over the Midsouth through Friday.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 312 PM CDT Sun Jun 18 2023

A tough forecast for the next several hours across the Mid South.
We are still anticipating strong to severe storms to develop
across the area this evening. This is a shaky confidence but high
ceiling type forecast for the region. All short range guidance
still points to storms developing after 5 PM this evening lasting
through midnight across the area. This particular round looks to
be more cellular than linear and that could increase the hail
threat and the tornado threat. SPC still maintains mostly a slight
risk for the area with a small portion of the southern areas of
the CWA in an enhanced risk. The good news is this should be the
last of the severe weather for the next several days as this
active pattern comes to an end. Next week an upper low will cut
off and deepen over the Midwest and drift south through mid week.
This would be a trigger for a few showers and storms, but nothing
severe. Slightly cooler temperatures expected next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sun Jun 18 2023

Round 2 of convection is set to begin near 00z and brief periods
of low VSBYs and TSRA are expected. After the system moves through
some low CIGS producing IFR conditions are likely. By mid morning
tomorrow, the low cloud deck should scatter out back to VFR. A
few models showed some scattered showers on the back side of the
system late tomorrow morning, but coverage and confidence were too
low to include precip in the TAFs tomorrow.

Winds may gust as this second round moves through, but will slow
generally around 4kts overnight. Some BR may occur within the low
CIGS and abundant moisture, but should not lower VSBYs below 2sm.
Winds will jump back with diurnal trends tomorrow with some
potential for gusty conditions tomorrow afternoon with a gradual
shift to the west and eventually northwest.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...DNM

In the hours before

Local storm report, Jun 18, 6:08 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             Beech Grove             36.17N 90.62W
06/18/2023  E1.25 inch       Greene             AR   Public

            Public reports image of hail in Beech Grove.
            Time is radar estimated.

&&
Local storm report, Jun 18, 6:27 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
627 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             Beech Grove             36.17N 90.62W
06/18/2023  E1.75 inch       Greene             AR   Public

            Corrects previous hail report from Beech
            Grove. Public reports image of hail in Beech
            Grove. Time is radar estimated.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:22 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Jun 18, 8:36 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby39 min
Jun 18, 9:22 PM CDTSpecial Weather StatementMEGHardeman38 min
Jun 18, 9:27 PM CDTAreal Flood AdvisoryMEGMadison105 min
Jun 18, 9:34 PM CDTTornado WarningMEGHardeman26 min
Jun 18, 9:58 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy47 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.